Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 241, NWS St. Louis, MO

November 29, 2019Franklin County, Jefferson County, Saint Louis County, Missouri; Monroe County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Nov 29, 2019, 9:24 PM CST for Franklin County, Jefferson County, Saint Louis County, Missouri; Monroe County, Illinois. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 29, 2019, 9:24 PM CST (03:24 UTC)
Expired
Nov 29, 2019, 10:15 PM CST
In force
51 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Monroe County, IL, Franklin County, MO, Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 36 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 29, 9:53 PM CSTHAIL 0.88Barnhart, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.4 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

413 
WUUS53 KLSX 300324
SVRLSX
ILC133-MOC071-099-189-300415-
/O.NEW.KLSX.SV.W.0241.191130T0324Z-191130T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
924 PM CST Fri Nov 29 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Monroe County in southwestern Illinois...
  Northern Jefferson County in east central Missouri...
  Southeastern Franklin County in east central Missouri...
  Southwestern St. Louis County in east central Missouri...

* Until 1015 PM CST.

* At 924 PM CST, a severe thunderstorm was located over Lonedell,
  moving east at 60 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Arnold, Crestwood, Union, Eureka, Waterloo, Columbia, Sunset Hills,
  Pacific, Pevely, St. Clair, Fenton, Hillsboro, Byrnes Mill,
  Lakeshire, High Ridge, Murphy, Oakville, Antonia, Barnhart and
  Affton.

This includes the following highways...
 Interstate 44 in Missouri between exits 239 and 247, between exits
264 and 269, and between exits 274 and 276.
 Interstate 55 in Missouri between exits 180 and 191.

This also includes Route 66 State Park, Mastodon Historic Site, Sandy
Creek Covered Bridge Historic Site, and Robertsville State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3820 9082 3820 9097 3842 9105 3856 9039
      3856 9031 3853 9026 3852 9026 3834 9007
TIME...MOT...LOC 0324Z 254DEG 51KT 3832 9087 

HAIL...1.00IN
WIND...<50MPH
 
$$

Glass
5 follow-up statements
937 
WWUS53 KLSX 300337
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
937 PM CST Fri Nov 29 2019

MOC071-300347-
/O.CAN.KLSX.SV.W.0241.000000T0000Z-191130T0415Z/
Franklin MO-
937 PM CST Fri Nov 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3822 9072 3840 9074 3849 9074 3856 9039
      3856 9031 3853 9026 3852 9026 3834 9007
TIME...MOT...LOC 0337Z 254DEG 51KT 3837 9064 

$$

ILC133-MOC099-189-300415-
/O.CON.KLSX.SV.W.0241.000000T0000Z-191130T0415Z/
Monroe IL-Jefferson MO-St. Louis MO-
937 PM CST Fri Nov 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR NORTHWESTERN MONROE...NORTHERN JEFFERSON AND SOUTHWESTERN ST.
LOUIS COUNTIES...

At 937 PM CST, a severe thunderstorm was located over Cedar Hill,
moving east at 60 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Arnold, Crestwood, Eureka, Waterloo, Columbia, Sunset Hills, Pacific,
Pevely, Fenton, Hillsboro, Byrnes Mill, Lakeshire, High Ridge,
Barnhart, Affton, Cedar Hill, Murphy, Lemay, Mehlville and Oakville.

This also includes Route 66 State Park, Mastodon Historic Site, and
Sandy Creek Covered Bridge Historic Site.
 
This includes the following highways...
 Interstate 44 in Missouri between exits 264 and 276.
 Interstate 55 in Missouri between exits 180 and 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3822 9072 3840 9074 3849 9074 3856 9039
      3856 9031 3853 9026 3852 9026 3834 9007
TIME...MOT...LOC 0337Z 254DEG 51KT 3837 9064 

HAIL...1.00IN
WIND...<50MPH
 
$$

Glass
074 
WWUS53 KLSX 300350
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
950 PM CST Fri Nov 29 2019

ILC133-MOC099-189-300415-
/O.CON.KLSX.SV.W.0241.000000T0000Z-191130T0415Z/
Monroe IL-Jefferson MO-St. Louis MO-
950 PM CST Fri Nov 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR NORTHWESTERN MONROE...NORTHEASTERN JEFFERSON AND SOUTH CENTRAL
ST. LOUIS COUNTIES...

At 950 PM CST, a severe thunderstorm was located over Arnold, moving
east at 60 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Arnold, Waterloo, Columbia, Pevely, Barnhart, Mehlville, Oakville,
Antonia, Lemay, High Ridge, Valmeyer, Fountain, Imperial, Horine,
Concord, Kimmswick, New Hanover and Foster Pond.

This also includes Mastodon Historic Site.
 
This includes Interstate 55 in Missouri between exits 180 and 191.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3826 9049 3838 9048 3845 9052 3851 9036
      3852 9026 3834 9007
TIME...MOT...LOC 0350Z 254DEG 51KT 3842 9041 

HAIL...1.00IN
WIND...<50MPH
 
$$

Glass
250 
WWUS53 KLSX 300355
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
955 PM CST Fri Nov 29 2019

MOC189-300405-
/O.CAN.KLSX.SV.W.0241.000000T0000Z-191130T0415Z/
St. Louis MO-
955 PM CST Fri Nov 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ST. LOUIS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3827 9042 3837 9042 3838 9034 3843 9016
      3834 9007
TIME...MOT...LOC 0355Z 260DEG 55KT 3833 9030 

$$

ILC133-MOC099-300415-
/O.CON.KLSX.SV.W.0241.000000T0000Z-191130T0415Z/
Monroe IL-Jefferson MO-
955 PM CST Fri Nov 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR NORTHWESTERN MONROE AND EAST CENTRAL JEFFERSON COUNTIES...

At 955 PM CST, a severe thunderstorm was located over Fountain,
moving east at 65 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Waterloo, Columbia, Pevely, Herculaneum, Barnhart, Valmeyer,
Fountain, Imperial, Kimmswick, Foster Pond and New Hanover.

This also includes Gov. Dunklin's Grave Historic Site.
 
This includes Interstate 55 in Missouri between exits 180 and 187.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3827 9042 3837 9042 3838 9034 3843 9016
      3834 9007
TIME...MOT...LOC 0355Z 260DEG 55KT 3833 9030 

HAIL...1.00IN
WIND...<50MPH
 
$$

Glass
185 
WWUS53 KLSX 300400
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1000 PM CST Fri Nov 29 2019

MOC099-300410-
/O.CAN.KLSX.SV.W.0241.000000T0000Z-191130T0415Z/
Jefferson MO-
1000 PM CST Fri Nov 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JEFFERSON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3829 9033 3839 9031 3843 9016 3834 9007
TIME...MOT...LOC 0400Z 254DEG 51KT 3835 9021 

$$

ILC133-300415-
/O.CON.KLSX.SV.W.0241.000000T0000Z-191130T0415Z/
Monroe IL-
1000 PM CST Fri Nov 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR NORTHWESTERN MONROE COUNTY...

At 1000 PM CST, a severe thunderstorm was located near Waterloo,
moving east at 60 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Waterloo, Columbia, Valmeyer, Fountain, Foster Pond and New Hanover. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3829 9033 3839 9031 3843 9016 3834 9007
TIME...MOT...LOC 0400Z 254DEG 51KT 3835 9021 

HAIL...1.00IN
WIND...<50MPH
 
$$

Glass
072 
WWUS53 KLSX 300406
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1006 PM CST Fri Nov 29 2019

ILC133-300416-
/O.EXP.KLSX.SV.W.0241.000000T0000Z-191130T0415Z/
Monroe IL-
1006 PM CST Fri Nov 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONROE COUNTY
WILL EXPIRE AT 1015 PM CST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 3829 9033 3839 9031 3843 9016 3834 9007
TIME...MOT...LOC 0406Z 254DEG 51KT 3837 9011 

$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 5:55 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Nov 29, 5:55 PM CST, 3 hours 29 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
555 PM CST Fri Nov 29 2019

.SHORT TERM...  (Through Late Saturday Night)
Issued at 345 PM CST Fri Nov 29 2019

Showers and isolated thunderstorms will continue through the evening
hours as the strengthening LLJ and northeastward propagating upper
level disturbances continue to enhance lift over the region. A lack
of surface based CAPE will keep the severe threat low tonight with
any thunderstorms that develop. Overnight will be dreary with rain
and light fog.

Upper level disturbances tracking northeastward along the upper
level ridge will continue to produce showers and scattered
thunderstorms into the day tomorrow. A surface warm front attached
to a surface low over Nebraska will push northward through the area
Saturday morning, enhancing precipitation. The threat for severe
thunderstorms increases through the morning as some of the short
range models indicate 250-750 J/kg of MUCAPE surging north-
northeastward into our area along the southwesterly flow aloft.
Additionally, CIPS Analogs indicate a slightly elevated potential
for severe weather Saturday. However a lack of surface based
instability will once again limit severe potential, though the
chance of a severe thunderstorm is notably higher during the day
Saturday than overnight Friday.

As the surface low over Nebraska continues to slide eastward through
the day the north-south oriented dryline moves eastward into the CWA
during the afternoon, ushering the showers and thunderstorms out of
the area. Temperatures Saturday will be much warmer than the past
couple of days due to the surface warm front passage during the
morning and associated southerly flow through most of the morning
and early afternoon. Temperatures will reach into the upper 50s and
low 60s, which is 10-20 degrees above normal for the end of
November.

MRM

.LONG TERM...  (Sunday through Next Friday)
Issued at 345 PM CST Fri Nov 29 2019

Focus early in the period will be precip type as well as temps.

Models are fairly good agreement overall early in the period. The
surface low will be entering the Great Lakes region at the start of
the period. The associated cold front shud be at the eastern edge of
the CWA at the start of the period Sun. With fropa Sun morning and
continued cloud cover expected, have trended temps cooler for Sun.
This then turns to the question of precip type for Sun. Have
continued a RA forecast for now. That said, looking at some of the
ensemble guidance, can not completely rule the rain changing to
snow. However, many of these solns that suggest colder temps
allowing for snow also suggest a more shallow cloud deck without
ice, making DZ more likely.

The other weather feature for Sun is the wind. Models have actually
decreased wind gusts slightly due to a more shallow mixing layer.
That said, brief period of gusts in the 35 to 40 kt range remain
possible.

Deterministic models and ensembles remain in fairly good agreement
with moderating temps next week with heights rising overall. A weak
cold front will drop thru the area Tues which will keep persistence
temps for Wed. Another round of precip is possible late Thurs and
Fri. With solns becoming more divergent by this time, uncertainty is
higher and have kept PoPs in the slight or low chance range for now.

Tilly

&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 541 PM CST Fri Nov 29 2019

Poor flight weather will dominate the area tonight and into
Saturday morning with widespread IFR/LIFR flight conditions. Waves
of rain/showers are expected tonight into early Saturday morning
with some embedded thunderstorms late this evening through around
12z. The chance of showers and maybe a few thunderstorms will
continue on Saturday ahead of an advancing cold front, however the
coverage will be much less and timing is less certain. Flight
conditions will improve upon the passage of the advancing cold
front and southwest wind shift.

SPECIFICS FOR KSTL:

Poor flight weather will dominate the area tonight and into
Saturday morning with IFR/LIFR flight conditions. Waves of
rain/showers are expected tonight into early Saturday morning with
a threat of a passing thunderstorm as well from 06-12z. The
chance of showers and maybe a few thunderstorms will continue on
Saturday ahead of an advancing cold front, however the coverage
will be much less and timing is less certain. Flight conditions
will improve upon the passage of the advancing cold front and
southwest wind shift on Saturday afternoon.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Nov 29, 3:52 PM CST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
352 PM CST Fri Nov 29 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
352 PM CST Fri Nov 29 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms across the region tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms across the region Saturday
through Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Tilly

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 8:34 PM CSTSevere Thunderstorm WarningLSXFranklin, Gasconade, Osage41 min
Nov 30, 7:08 AM CSTRiver Flood WarningLSXReynolds24 hr
Nov 30, 2:23 PM CSTWind AdvisoryLSXBoone, Callaway, Cole, Crawford, Franklin, Gasconade and 15 more28 hr
Nov 30, 6:00 AM CSTAreal Flood WarningLSXBond, Fayette, Montgomery6 hr
Nov 30, 7:32 AM CSTAreal Flood WarningLSXMadison6 hr
Nov 30, 8:55 AM CSTAreal Flood WarningLSXSaint Clair3 hr
Nov 30, 10:04 AM CSTAreal Flood WarningLSXClinton, Marion, Washington6 hr
Nov 30, 10:14 AM CSTRiver Flood WarningLSXFayette72 hr
Nov 30, 11:52 AM CSTAreal Flood AdvisoryLSXSaint Clair3 hr
Nov 30, 11:57 AM CSTAreal Flood WarningLSXBond, Fayette, Montgomery6 hr
Nov 30, 1:27 PM CSTAreal Flood AdvisoryLSXMadison3 hr
Nov 30, 4:03 PM CSTAreal Flood WarningLSXMarion, Washington6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.